Nebraska, 2015

Winter Storm in Nebraska, December 25 to 26, 2015

December 25 to 26, 2015 · NWS LBF · 3 events in 3 counties and zones

Heavy snow began to fall across portions of North Central Nebraska during the evening hours on December 25th and continued into the morning hours on December 26th. Snowfall amounts ranged from 5 to 8 inches with some blowing and drifting.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Heavy snow began to fall across portions of North Central Nebraska during the evening hours on December 25th and continued into the morning hours on December 26th. Snowfall amounts ranged from 5 to 8 inches with some blowing and drifting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 25, 5:28 PM CST, 32 minutes earlier.

Area forecast discussion, Dec 25, 5:28 PM CST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
528 PM CST FRI DEC 25 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 258 PM CST FRI DEC 25 2015

STORM SYSTEM TO AFFECT THE AREA IS ON TRACK FOR TONIGHT INTO
SATURDAY. LATE THIS AFTERNOON...WATER VAPOR IMAGERY INDICATES THE PV
ANOMALY LOCATED OVER GRAND JUNCTION IN WESTERN COLORADO. MODELS
AGREE THAT THE ANOMALY WILL MOVE EAST-NORTHEAST INTO WESTERN
NEBRASKA THIS EVENING. A STRONG JET STREAK WILL MOVE NORTHEAST
ACROSS KANSAS INTO EASTERN NEBRASKA AHEAD OF THE SYSTEM TONIGHT. A
CROSS SECTION FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION SHOWS A
CLASSIC AGEOSTROPHIC RESPONSE AS THE JET STREAK MOVES ACROSS...WITH
DEEP LIFT ACROSS MOST OF THE AREA. CONCERNS WITH SATURATION IN THE
MID LEVELS OF THE ATMOSPHERE ACROSS SOUTHWEST INTO PORTIONS OF
CENTRAL NEBRASKA...BUT THAT WILL NOT BE AN ISSUE ACROSS THE
PANHANDLE INTO NORTH CENTRAL NEBRASKA.

SNOW SHOULD INCREASE RAPIDLY ACROSS THE PANHANDLE INTO NORTH CENTRAL
NEBRASKA TONIGHT...AND CURRENT HEADLINES FOR WINTER WEATHER ADVISORY
AND WINTER STORM WARNING LOOK GOOD. DID EXPAND THE WARNING INTO BOYD
COUNTY...BUT OTHERWISE NO CHANGES.

AS MENTIONED MID LEVEL DRY AIR WILL ADVECT INTO SOUTHWEST AND
CENTRAL NEBRASKA...SO NOT EXPECTING AS MUCH SNOW IN THESE AREAS.
COULD HAVE SOME LIGHT FREEZING DRIZZLE HOWEVER.

SATURDAY MORNING A STRONG ARCTIC COLD FRONT WILL MOVE SOUTH THROUGH
THE AREA. H850MB WINDS INCREASE THROUGH THE DAY TO AROUND 45 KTS BY
AFTERNOON. BLOWING SNOW WILL LIKELY BE AN ISSUE ACROSS NORTH CENTRAL
NEBRASKA AND INTO THE PANHANDLE...AS NORTH WIND GUSTS OVER 30 MPH
ARE LIKELY. OTHERWISE FALLING TEMPERATURES THROUGH THE TEENS
EXPECTED.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 258 PM CST FRI DEC 25 2015

VERY COLD TEMPERATURES ARE LIKELY BY SUNDAY MORNING WITH LOWS IN THE
SINGLE DIGITS ABOVE ZERO CENTRAL AND SOUTHWEST NEBRASKA AND THE
SINGLE DIGITS BELOW ZERO IN THE NORTHERN SANDHILLS AND THE NEBRASKA
PANHANDLE. COMPARABLE TEMPERATURES ARE EXPECTED AGAIN SUNDAY NIGHT
AND EARLY MONDAY.

THERE IS STILL CONSIDERABLE UNCERTAINTY REGARDING THE IMPACT OF THE
MONDAY-TUESDAY SYSTEM ON CENTRAL AND WESTERN NEBRASKA. THE NAM12 IS
ABOUT 4 DEGREES LONGITUDE FARTHER WEST THAN THE GFS40 WITH THE TRACK
OF THE CYCLONE. THIS DIFFERENCE IS SIGNIFICANT WITH THE MORE
WESTERLY TRACK GIVING ISENTROPIC UPGLIDE OVER THE COLD DOME REACHING
THE NEBRASKA SANDHILLS WHILE THE MORE EASTERLY TRACK LEAVING CENTRAL
AND WESTERN NEBRASKA OUT OF THE PRECIPITATION COMPLETELY. ACCOUNTING
FOR THE UNCERTAINTY...WE WILL KEEP THE PROBABILITY LOW. AGAIN...
SIGNIFICANT DIFFERENCES IN THE EXTENDED SOLUTIONS CONTINUE EVEN
THROUGH TUESDAY NIGHT. THE ECMWF TAKES THE CYCLONE ALMOST DUE NORTH
INTO NORTHERN IOWA BEFORE TURNING IT EAST. AS A RESULT...SOME CHANCE
OF SNOWFALL WILL CONTINUE UNTIL TUESDAY EVENING IN NORTHERN
NEBRASKA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 528 PM CST FRI DEC 25 2015

IFR/LIFR IN SNOW AND LOW CIGS ARE EXPECTED TONIGHT THROUGH 15Z
SATURDAY...MAINLY NORTH OF INTERSTATE 80 TO THE SD BORDER.

MVFR/VFR CIGS ARE EXPECTED SATURDAY. THE MVFR IS MOST LIKELY ALONG
AND NORTH OF HIGHWAY 20.

CONFIDENCE IS GOOD AND THE RAP AND NAM MODELS WERE THE BASIS FOR
THE FORECAST.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM CST /5 PM MST/ SATURDAY FOR
NEZ004>007-094.

WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ SATURDAY FOR
NEZ008>010-022>029-035>038-056-057-059.

&&

SHORT TERM...TAYLOR
LONG TERM...SPRINGER
AVIATION...CDC
Hazardous weather outlook, Dec 25, 4:50 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
450 PM CST FRI DEC 25 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-262300-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
450 PM CST FRI DEC 25 2015 /350 PM MST FRI DEC 25 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A WINTER STORM WILL BRING ACCUMULATING SNOW TONIGHT INTO
SATURDAY. THE GREATEST SNOW TOTALS WILL GENERALLY BE ACROSS
NORTHWEST AND PORTIONS OF NORTH CENTRAL NEBRASKA...WHERE 6 INCHES
OR MORE IS POSSIBLE. LIGHTER SNOW AMOUNTS ARE FORECAST ELSEWHERE.

PATCHY FREEZING DRIZZLE MAY DEVELOP IN PARTS OF SOUTHWEST AND
CENTRAL NEBRASKA TONIGHT...BUT SIGNIFICANT ICE ACCUMULATION IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW WILL END OVER NORTHERN NEBRASKA THROUGH THE DAY ON
SATURDAY...BUT BLOWING SNOW COULD CONTINUE.

SUNDAY MORNING...DANGEROUSLY COLD WIND CHILLS ARE FORECAST ACROSS
NORTHWEST NEBRASKA AND PARTS OF THE WESTERN SANDHILLS. READINGS
MAY APPROACH MINUS 20 WEST OF A BIG SPRINGS TO VALENTINE LINE.

ANOTHER STORM SYSTEM WILL CROSS THE PLAINS MONDAY INTO TUESDAY.
THERE IS A CHANCE OF ACCUMULATING SNOW OVER NORTH CENTRAL
NEBRASKA EAST OF A LINE FROM BASSETT TO BROKEN BOW...BUT
UNCERTAINTY REMAINS WITH THE STORM TRACK AND SNOW AMOUNTS.

IF YOU ARE TRAVELING ACROSS WESTERN OR NORTH CENTRAL NEBRASKA FOR
THE HOLIDAYS OR EARLY NEXT WEEK...MONITOR THE LATEST FORECAST AS
STORM AMOUNTS AND TIMING MAY CHANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SPOTTERS
ARE ASKED TO RELAY SNOW AMOUNTS AND ANY ICE ACCUMULATION TO THE
NATIONAL WEATHER SERVICE IN NORTH PLATTE.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Boyd

When
December 25, 6:00 PM CST to December 26, 6:00 PM CST
Where
Boyd forecast zone
Reported by
COOP Observer
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

COOP Observer in Butte reported 6 inches of snowfall. Across Boyd County 5 to 7 inches of snow occurred along with areas of blowing and drifting.

Winter Storm, Sheridan

When
December 25, 5:00 PM MST to December 26, 5:00 PM MST
Where
Sheridan forecast zone
Reported by
Public
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

General Public reported 6 to 8 inches of snowfall with blowing and drifting occurring.

Winter Storm, Western Cherry

When
December 25, 5:00 PM MST to December 26, 5:00 PM MST
Where
Western Cherry forecast zone
Reported by
Department of Highways
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

The Nebraska Department of Roads and general public reported snowfall amounts of 5 to 6 inches across western Cherry County with some blowing and drifting and visibilities reduced to a quarter mile at times.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606462, 606464, 606468.